Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 26, 2025Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2025, 6:38 PM CDT for Brewster County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2025, 6:38 PM CDT (23:38 UTC)
Expired
Mar 26, 2025, 7:30 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2025-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2025-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS54 KMAF 262338
SVRMAF
TXC043-270030-
/O.NEW.KMAF.SV.W.0003.250326T2338Z-250327T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
638 PM CDT Wed Mar 26 2025

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Brewster County in southwestern Texas...

* Until 730 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located 15 miles north of
  Persimmon Gap, or 39 miles north of Panther Junction, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Persimmon Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2954 10315 2981 10327 3018 10298 3005 10272
      2975 10259 2973 10262 2975 10267 2974 10268
      2968 10269 2964 10274 2960 10274 2960 10277
      2955 10278
TIME...MOT...LOC 2338Z 317DEG 9KT 2988 10307 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
1 follow-up statement
272 
WWUS54 KMAF 270008
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Wed Mar 26 2025

TXC043-270030-
/O.CON.KMAF.SV.W.0003.000000T0000Z-250327T0030Z/
Brewster TX-
708 PM CDT Wed Mar 26 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL BREWSTER COUNTY...

At 708 PM CDT, a severe thunderstorm was located 18 miles northeast
of Persimmon Gap, or 37 miles southwest of Sanderson, moving east at
10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Persimmon Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2954 10315 2981 10327 3007 10303 3002 10280
      2980 10269 2975 10267 2974 10268 2968 10269
      2964 10274 2960 10274 2960 10277 2955 10278
TIME...MOT...LOC 0008Z 281DEG 9KT 2982 10291 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:06 PM CDT, 32 minutes earlier. Its key messages:

  • Updated at 601 PM CDT Wed Mar 26 2025
  • Rain chances increase this afternoon and continue through Friday morning. A few storms could be strong to severe, producing gusty/damaging winds and hail, mainly in West Texas west of the Pecos.
  • There is medium to high (50-70%) confidence for many locations receiving at least a tenth to a quarter of an inch of rain during this period. Higher rainfall amounts will be possible with stronger storms.
  • High winds will be possible, mainly in the mountains, Saturday afternoon through Sunday night, and Tuesday night and Wednesday. Critical fire weather conditions are possible on Saturday, but this is conditional and dependent on rainfall (or lack thereof) over the next couple of days.
Area forecast discussion, Mar 26, 6:06 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 PM CDT Wed Mar 26 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 601 PM CDT Wed Mar 26 2025

- Rain chances increase this afternoon and continue through Friday
  morning. A few storms could be strong to severe, producing
  gusty/damaging winds and hail, mainly in West Texas west of the
  Pecos.

- There is medium to high (50-70%) confidence for many locations
  receiving at least a tenth to a quarter of an inch of rain
  during this period. Higher rainfall amounts will be possible
  with stronger storms.

- High winds will be possible, mainly in the mountains, Saturday
  afternoon through Sunday night, and Tuesday night and Wednesday.
  Critical fire weather conditions are possible on Saturday, but
  this is conditional and dependent on rainfall (or lack thereof)
  over the next couple of days.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 145 PM CDT Wed Mar 26 2025

Mid to high level clouds streaming west to east earlier this morning
have scattered out into continued broken high cloud cover, with
isolated cumulus and reflectivity over elevated higher terrain
apparent on VIS/Water Vapor RGB Satellite imagery and radar. The sub-
tropical cirrus plume is associated with moisture ahead of an upper
level, positively titled open wave in the mid-troposphere extending
from Desert SW into Baja CA, depicted in both deterministic and
ensemble forecast runs. WPC Surface Analysis depicts a weak quasi-
stationary front farther north and east of the CWA stretching from
the TX PH into Central Oklahoma, with a retrograding dryline over W
TX. This dryline is forecast to retrograde farther today and develop
into a lee troughing feature, as dew point temperatures in the 40s
and 50s F advect westward into Eddy County Plains and west and
southwest of the Davis Mountains under sustained southeasterly near
surface flow east of the feature, and southwesterly near surface
winds west of it. Forcing at the surface will be weak, so the main
forcing will be farther aloft, with convective initiation itself
initiating largely from heating of elevated terrain. Shear in
deterministic models increases throughout today, mainly as a result
of high winds above 50 knots in the upper troposphere with the
approaching aforementioned short wave, as ensembles show 0 to 500 mb
shear below 25 knots, and deterministic forecast soundings show
winds below 30 knots well up to the 500 mb level, while depicting
shear from 200 to 850 mb in the 60 to 80 knot range. Instability in
forecast soundings and ensembles for today is in the 500 J/kg to
1000 J/kg range. All of these factors will be sufficient for a
damaging wind and hail risk in the strongest storms, but the SPC has
outlined most of the area in a general thunderstorm risk, with a
marginal farther south and east of the CWA over S TX closer to the
greatest lift, shear, and moisture associated with a mid to upper
level disturbance that will be traversing that region. CAMs show
showers and storms initiating over Davis Mountains and remaining
mainly southwest of Pecos River and Permian Basin today. Highest
rain chances 40% to 60% this afternoon through evening are from the
Stockton Plateau into Terrell County, with another 40% to 60% chance
of rain indicated over Eddy County Plains into Upper Trans Pecos
late this evening. However, nonzero PoPs are present everywhere
across the forecast area today, with lowest PoPs below 15% to 20%
over Western Low Rolling Plains. PWATs above 90th percentile
climatology in the 0.80 to 1.10 inch range will allow for efficient
precipitation processes and resultant heavy downpours where stronger
showers and storms occur.

With scattered to overcast cloud cover for most of the area today
limiting diurnal heating from direct solar radiation, highs only
come out 5 to 10 degrees above average, mid 70s higher elevations to
lower to mid 80s elsewhere in NBM and coarse-res deterministic and
ensemble models, while high-res deterministic models such as the NAM
and HRRR show highs in the mid to upper 80s across portions of SE NM
plains into western Permian Basin and Big Bend. All ensembles depict
zero probability of highs above 89F today even over the Big Bend.
Tonight, humid southeast near surface winds east of lee troughing
and rain chances persist, with highest chances 40% to 60% from
Presidio Valley into the Davis Mountains as well as Upper Trans
Pecos into SE NM plains, and tapering off below 40% range northeast
of this region. With widespread cloud cover limiting diurnal
heating, lows in NBM only fall into lower 50s to lower 60s range
tonight in NBM, about 15 degrees above average. A 10% to 30% chance
of lows falling into the lower to mid 40s F is present over Davis
Mountains and surrounding foothills.

Tomorrow, showers and storms remain in the forecast. A higher severe
risk is present, with SPC outlining Terrell County into Stockton
Plateau and Upper Trans Pecos into SE NM plains in a marginal risk
and Terrell County in a slight risk. While the risk will remain
primarily damaging wind and hail, a chance of tornadoes is also
indicated over Terrell County. Ensembles show higher CAPE in the 750
J/kg to 1100 J/kg range as well as 0 to 500 mb shear up to 30 knots.
Highest instability and shear is still forecast to remain farther
south and east across S TX where the greater severe risk will be
located. PWAT remaining above climatology will again allow for heavy
downpours. PoPs 40% to 50% are indicated over most of W TX by mid
afternoon through evening, then PoPs begin to trail off into the
evening from northwest to southeast into the 30% to 50% range from
Davis Mountains into Permian Basin and points southeast as upper air
forcing moves away to the east and less humid air moves in. As the
rainfall event winds down, storm total rain everywhere is forecast
be at least a few hundredths of an inch of rain in NBM grids, with
ensembles showing mean accumulation of 0.30 to 0.75 inches, spread
up to 0.50 inches, and both NBM and ensembles showing highest
accumulations over Brewster County into southern Stockton Plateau,
and amounts above 0.25 inches in more humid air southeast of Davis
Mountains into Upper Trans Pecos and Eddy County Plains. This will
not be sufficient to reduce ongoing drought conditions, but will
help to reduce fire risk and presence of drier, looser topsoil in
the short term. Scattered to numerous showers and storms and ensuing
cloud cover will limit diurnal heating even more tomorrow, with
highs only rising into the mid 60s to mid 70s, near to 5 degrees
below average. Tomorrow night, drier air with less cloud cover
allows more radiational cooling, with temperatures falling lower
into the mid 40s to lower to mid 50s F range in NBM, and more
generally in the 50s areawide in higher-res models, still up to 10
degrees above average for this time of year. A 10% to 30% chance of
lows falling into the lower to mid 40s F is present over Davis
Mountains and surrounding foothills. Even with decreasing cloud
cover and rain chances, dew point temperatures stay above 40F as
light southeasterly winds persist for a while longer. However, drier
conditions are on the way. More on that in the long term
discussion.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 145 PM CDT Wed Mar 26 2025

Friday, West Texas and Southeast New Mexico are forecast to be under
dry, northwest flow aloft on the backside of the exiting trough.
Subsidence and increasing thicknesses will result in a modest
temperature recovery, with highs averaging ~ 10 F above normal.

Meanwhile, the next trough is set to make landfall on the west coast
Friday night.  Leeside troughing on the Front Range ahead of this
feature will induce increasing westerly flow across the higher
terrain and Southeast New Mexico, with downslope warming adding a
degree or so to Friday's highs.  High winds look to develop in the
mountains, complimented by BLDU.  These unseasonably warm
temperatures will leave single-digit relative humidity over most of
the area Saturday afternoon, with CIPS SGPWO guidance suggesting
this could be a critical fire wx day.  That said, most all of this
will depend on how much QPF transpires over the next 48 hours.  NASA
soil moisture products indicate West Texas and Southeast New Mexico
are the driest parts of the entire country at the moment and, with
QPF decreasing with each forecast, chances are increasing that at
least some part of the area (west of the Pecos?) will be in critical
fire weather conditions Saturday afternoon.

High winds in the mountains may continue into Sunday as a Pac front
pushes through shaving 2-3 F off Saturday's highs, but keeping
temperatures above normal.  Monday, models backdoor a weak front
into the area, but it doesn't look to make it to the Pecos attm,
w/the net result bringing highs in the Permian Basin/Western Low
Rolling Plains down to around climatology.  This cool spell looks to
be brief, as temperatures rebound Tuesday/Wednesday to the 80s/90s
most locations...around 10 F above normal, as another trough approaches.
High winds may redevelop in the mountains Tuesday night and
Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Wed Mar 26 2025

VFR continues at the terminals. SHRA has developed west of KFST
but is not moving much at this time. Will monitor and amend if
needed. Elsewhere, the chance of a storm is low this evening
(<30%). MVFR cigs will develop across all terminals overnight and
could last much of the day Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               57  70  53  85 /  30  70  50  10
Carlsbad                 54  75  49  87 /  70  50  40   0
Dryden                   60  73  55  87 /  70  70  60  10
Fort Stockton            58  74  54  89 /  60  70  50  10
Guadalupe Pass           54  70  52  77 /  60  50  30   0
Hobbs                    53  72  49  84 /  40  70  40   0
Marfa                    52  72  47  82 /  70  60  50   0
Midland Intl Airport     57  69  52  85 /  40  70  50  10
Odessa                   57  70  53  84 /  40  70  50   0
Wink                     57  73  52  90 /  50  60  40   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....44
AVIATION...29

In the hours before

Special weather statement, Mar 26, 4:13 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Wed Mar 26 2025

TXZ274-278-262200-
Reeves County Plains TX-Davis Mountains Foothills TX-
413 PM CDT Wed Mar 26 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES THROUGH 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea Lake, or 25 miles northeast of Fort Davis, moving west at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, and
Toyahvale.

This includes Interstate 10 between mile markers 197 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 10387 3106 10343 3080 10355 3077 10358
      3075 10357 3071 10359 3078 10378 3078 10376
      3079 10377 3079 10381 3083 10392 3084 10391
      3086 10393 3085 10399
TIME...MOT...LOC 2112Z 105DEG 11KT 3091 10367

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Mar 26, 6:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Wed Mar 26 2025

TXZ279-282-270000-
Central Brewster County TX-Lower Brewster County TX-
621 PM CDT Wed Mar 26 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BREWSTER COUNTY THROUGH
700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 19 miles north of Persimmon Gap, or 43 miles north of
Panther Junction, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2984 10319 3002 10323 3040 10308 3011 10272
      2981 10286
TIME...MOT...LOC 2321Z 263DEG 7KT 2995 10311

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:13 PM CDTSpecial Weather StatementMAFReeves47 min
Mar 26, 4:37 PM CDTSevere Thunderstorm WarningMAFReeves38 min
Mar 26, 5:08 PM CDTDust Storm WarningMAFReeves, Ward52 min
Mar 26, 6:21 PM CDTSpecial Weather StatementMAFBrewster39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.